Alert archive / New Mexico / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 91, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2025, 4:01 PM MDT for Union County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2025, 4:01 PM MDT (22:01 UTC)
- Expired
- May 28, 2025, 4:38 PM MDT
- In force
- 37 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:37 PM MDT, 24 minutes earlier. Its key messages:
- Updated at 336 PM MDT Wed May 28 2025
- Daily rounds of showers and storms will favor eastern New Mexico through Friday, with coverage expanding to the whole area this weekend. A few storms in the eastern plains may produce large hail and damaging wind gusts today and Thursday.
- A few dry storms with little to no rainfall and erratic downburst winds will develop each afternoon through Friday over the Continental Divide and Rio Grande Valley. These storms have the potential to start new fires.
- There is a low risk of flash flooding over recent burn scars and in eastern New Mexico each afternoon through the weekend.
Area forecast discussion, May 28, 3:37 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 337 PM MDT Wed May 28 2025 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .KEY MESSAGES... Updated at 336 PM MDT Wed May 28 2025 - Daily rounds of showers and storms will favor eastern New Mexico through Friday, with coverage expanding to the whole area this weekend. A few storms in the eastern plains may produce large hail and damaging wind gusts today and Thursday. - A few dry storms with little to no rainfall and erratic downburst winds will develop each afternoon through Friday over the Continental Divide and Rio Grande Valley. These storms have the potential to start new fires. - There is a low risk of flash flooding over recent burn scars and in eastern New Mexico each afternoon through the weekend. && .SHORT TERM... (This evening through Thursday night) Issued at 336 PM MDT Wed May 28 2025 Convection is currently ongoing along the high terrain in northern New Mexico, and as storms move east into Colfax and Union county they are able to tap into more favorable bulk layer shear and CAPE to grow stronger and possibly become severe. According to model soundings, areas south of Harding county seem lack the necessary ingredients for storms to remain strong, with bulk shear less than 25 kts and CAPE less than 800 J/kg. Elsewhere in central and western New Mexico, enough mid and upper level moisture has allowed for the development of a few dry thunderstorms and virga showers coming off of the high terrain, but drier conditions at the surface has hindered convection for the most part. Storms in northeastern New Mexico should continue until around 9 PM, which is when a moist backdoor front begins to push through the eastern plains. This front will replenish moisture throughout the eastern half of the state, raising dewpoints back up into the mid and upper 50s along the Texas- New Mexico border. This front will bring in another round of low clouds for northeastern areas early Thursday morning. The highest confidence areas for visibilities dropping due to fog will be in Union county. The front looks to push through the cracks of the central mountain chain and into the ABQ metro during the overnight hours. This front looks to bring a breezy east canyon gap wind through the early morning hours for the metro. The weather for Thursday will be a similar to Wednesday, with showers and thunderstorms forming off the central mountain chain and strengthening in eastern New Mexico where there is greater instability and shear. Models are once again favoring far northeast New Mexico and southeast New Mexico as hot spots for strong storms and locally heavy rainfall. Another stronger backdoor front looks to push through northeastern New Mexico once again during the evening, bringing some stronger east gusts of 30 to 35 mph for the ABQ metro. && .LONG TERM... (Friday through Tuesday) Issued at 336 PM MDT Wed May 28 2025 An upper level low spinning over Baja California will begin to push some mid and upper level moisture into the Desert Southwest late this week, but the system itself doesnt look like it will enter our region until late Sunday and into Monday. Meanwhile, moist southeasterly flow will once again give rise to showers and thunderstorms along and east of the central mountain chain on Friday and Saturday afternoon. Guidance is not quite in agreement yet on shower and thunderstorm coverage, but it seems like greater moisture could push farther west as models hint at PWATs near one inch. While confidence is still low on the strength storms and amount of rainfall, the higher PWATs would indicate higher threat of burn scar flash flooding on for this weekend. Once the upper low ejects into New Mexico early next week, it looks to bring widespread chances of rainfall, particularly for western New Mexico that has remained mostly dry over the last several weeks. PWATS look to clam to 0.75 over western areas, setting the stage for a pretty rainy Monday with thunderstorms during the afternoon. As the system passes, westerly winds also look to increase in strength heading into the middle of next week. With longwave troughing over the western CONUS, the polar jet stream will dig down into the Desert Southwest and keep stronger flow aloft. && .AVIATION... (18Z TAFS) Issued at 1143 AM MDT Wed May 28 2025 The low clouds in northeast New Mexico from this morning have dissipated. VFR conditions for all sites this afternoon, with few to scattered upper and mid level cloud cover. Confidence for thunderstorm activity this afternoon continues to diminish, but some convection seems to already be forming over the northern mountains and will look to push east into the evening. KTCC could see some thunderstorms in the late afternoon, with strong gusts and hail possible. A backdoor front will push through eastern New Mexico this evening and looks to reach the Rio Grande Valley by the early morning hours on Thursday. Aside from a northeast wind shift, ceilings may fall to IFR at KLVS and MVFR at KSAF and KTCC at around sunrise. Confidence in visibilities dropping at these sites is low, but northeastern areas such as KCAO may once again see low clouds drop visibilities during the morning. && .FIRE WEATHER... Issued at 336 PM MDT Wed May 28 2025 Single digit minimum relative humidity will continue over western New Mexico for the next couple of days as westerly flow keeps conditions dry. Min RH on Friday across western NM will be around 10 percent. Virga showers with gusty winds will be possible each afternoon as storms form off of the high terrain, though higher confidence exists Saturday when a few dry thunderstorms will be possible as well. Meanwhile, daily rounds of showers and thunderstorms will persist across eastern NM, with some severe storms with large hail and damaging wind gusts. Over the weekend, better moisture and chance for wetting rainfall will return to western NM. A Pacific storm system will track across northwest NM Sunday night into early Monday bringing widespread rainfall to western and central NM. Thereafter, drier and windier conditions will return for the middle of the week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 50 89 53 89 / 0 0 0 5 Dulce........................... 39 83 40 85 / 5 10 5 30 Cuba............................ 47 82 47 83 / 5 10 10 20 Gallup.......................... 42 85 44 87 / 0 5 0 10 El Morro........................ 47 81 49 82 / 0 10 5 20 Grants.......................... 43 86 46 85 / 0 10 5 20 Quemado......................... 47 84 49 84 / 0 5 5 20 Magdalena....................... 55 84 52 84 / 10 20 10 30 Datil........................... 50 83 49 83 / 5 10 10 20 Reserve......................... 45 89 46 90 / 0 5 0 20 Glenwood........................ 50 93 51 94 / 0 0 0 20 Chama........................... 40 76 41 77 / 10 20 5 30 Los Alamos...................... 53 79 53 79 / 10 20 20 30 Pecos........................... 45 75 50 79 / 5 30 30 40 Cerro/Questa.................... 45 76 45 78 / 10 40 10 30 Red River....................... 36 64 38 69 / 20 50 20 40 Angel Fire...................... 35 71 36 71 / 10 40 20 40 Taos............................ 40 79 43 80 / 10 30 10 30 Mora............................ 40 71 44 77 / 5 40 20 50 Espanola........................ 49 86 51 87 / 10 20 10 30 Santa Fe........................ 51 81 52 82 / 5 20 20 30 Santa Fe Airport................ 50 84 53 84 / 5 20 20 30 Albuquerque Foothills........... 58 88 59 88 / 5 10 20 20 Albuquerque Heights............. 56 89 58 89 / 5 10 10 20 Albuquerque Valley.............. 54 91 58 92 / 0 10 10 10 Albuquerque West Mesa........... 57 90 59 90 / 5 10 10 10 Belen........................... 51 91 54 92 / 5 5 10 20 Bernalillo...................... 55 91 57 91 / 0 10 10 20 Bosque Farms.................... 50 91 54 91 / 5 10 10 20 Corrales........................ 55 91 57 92 / 5 10 10 10 Los Lunas....................... 52 91 56 91 / 5 5 10 10 Placitas........................ 57 86 57 87 / 5 10 20 20 Rio Rancho...................... 55 90 58 90 / 5 10 10 10 Socorro......................... 58 94 58 94 / 5 10 10 20 Sandia Park/Cedar Crest......... 48 81 52 82 / 5 20 20 20 Tijeras......................... 51 83 54 84 / 5 20 20 20 Edgewood........................ 45 82 51 84 / 5 20 20 20 Moriarty/Estancia............... 43 82 49 85 / 5 20 20 30 Clines Corners.................. 43 74 49 78 / 5 20 20 30 Mountainair..................... 45 82 51 84 / 5 20 20 20 Gran Quivira.................... 45 81 49 84 / 5 20 20 30 Carrizozo....................... 55 88 56 87 / 0 20 20 40 Ruidoso......................... 50 77 51 79 / 0 30 20 50 Capulin......................... 41 62 44 74 / 40 50 30 20 Raton........................... 43 70 46 79 / 30 60 20 20 Springer........................ 44 70 47 79 / 30 50 20 20 Las Vegas....................... 43 72 48 76 / 5 30 30 40 Clayton......................... 47 64 49 79 / 40 20 20 10 Roy............................. 45 67 49 77 / 30 30 30 30 Conchas......................... 52 74 56 83 / 20 10 30 20 Santa Rosa...................... 50 74 54 80 / 5 10 30 20 Tucumcari....................... 52 71 55 81 / 30 5 30 10 Clovis.......................... 54 75 56 79 / 10 10 30 10 Portales........................ 53 77 56 80 / 10 20 30 10 Fort Sumner..................... 53 79 56 82 / 5 10 30 20 Roswell......................... 60 89 63 83 / 0 20 30 20 Picacho......................... 52 82 57 82 / 0 30 20 40 Elk............................. 52 83 54 83 / 5 30 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...25 LONG TERM....25 AVIATION...25
In the hours before
Special weather statement, May 28, 2:01 PM MDT, 2 hours before
Special Weather Statement National Weather Service Albuquerque NM 201 PM MDT Wed May 28 2025 NMZ230-282030- Union County NM- 201 PM MDT Wed May 28 2025 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN UNION COUNTY UNTIL 230 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Seneca, or 26 miles north of Clayton, moving east at 25 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Moses. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3672 10312 3691 10307 3690 10300 3670 10300 TIME...MOT...LOC 2001Z 278DEG 22KT 3680 10300 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Shoemake
Local storm report, May 28, 2:41 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Albuquerque NM
241 PM MDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tornado 3 SSW Floyd 34.19N 103.60W
05/25/2025 Roosevelt NM NWS Storm Survey
Overall rating is EF-1 with 90 mph
windspeeds based on what damage indicators
there were from power pole damage as no
structures were impacted. Tornado tracked
from 3mi SSW of Floyd to 2mi ENE of Floyd
from 520PM to 537PM MDT. Peak intensity of
the tornado moved over NM road 267 snapping
15-20 power poles. This LSR corrects the
previous tornado LSR on May 25.
&&
SOSpecial weather statement, May 28, 3:58 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 358 PM MDT Wed May 28 2025 NMZ227-230-282230- Union County NM-Johnson and Bartlett Mesas Including Raton Pass NM- 358 PM MDT Wed May 28 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION AND EASTERN COLFAX COUNTIES UNTIL 430 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over Des Moines, moving east at 30 mph. HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Des Moines. This includes Highway 64 between Mile Markers 379 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3664 10402 3684 10390 3685 10345 3662 10361 TIME...MOT...LOC 2158Z 269DEG 26KT 3675 10384 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 TO 55 MPH Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:13 PM MDT | Special Weather Statement | ABQ | 17 min | |
| May 27, 7:40 PM MDT | Special Weather Statement | ABQ | Chaves | 20 min |
| May 27, 7:51 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
| May 28, 2:27 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 48 min |
| May 28, 2:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 66 min |
| May 28, 3:13 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| May 28, 3:58 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 28, 4:28 PM MDT | Special Weather Statement | ABQ | Union | 17 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.